US Pharm. 2011;36(5):14.
Auckland, New Zealand—New research published in the British Medical Journal adds to previous findings that calcium supplements increase the risk of cardiovascular events (CVEs) in older women and suggests that their use in managing osteoporosis be reassessed. Data from the Women’s Health Initiative (WHI) trial were reanalyzed to obtain the best current estimate of the effects of calcium supplements, with or without vitamin D, on the risk of CVEs. Among women who were not taking personal calcium supplements at the start of the trial, those assigned to combined calcium and vitamin D supplements were at increased risk for CVEs, especially heart attack. Combined calcium and vitamin D supplements did not alter CVE risk in women who were taking personal calcium supplements at the start of the trial. The abrupt change in blood calcium levels after taking a supplement may be responsible for the adverse effect.To comment on this article, contact firstname.lastname@example.org.